The downside of meds

Now don’t get me wrong, I’m a full proponent of the medical model and believe in using meds to treat both addiction and mental illness.     To keep my particular brand of crazy functioning as a normal person in society I take 6 meds.    I’m on really good terms with my pharmacist.

This has two downsides, there’s a risk of negative interactions and, my particular favourite, warnings from Health Canada that decree the dosage you were happily chugging along on, is suddenly dangerous for X reason(s), and that the new maximum is some lower dose.

I was recently inpatient for some mental fine tuning, when the nurse practitioner expressed concern about 2 of my meds that when combined can negatively affect the heart.   So she ordered an ECG, with the results to be sent to my psychiatrist.

Upon reviewing my ECG and telling me that Health Canada had recently issued new guidelines for the max dosage of my Celexa, he recommended that I cut my dose in half immediately.   My ECG showed a prolonged Qt interval which means I’m susceptible to suddenly developing an arrhythmia, or as he put it could lead to a sudden serious cardiac event AKA dropping dead of a heart attack.

After that pronouncement I agreed to lower the dose, even though it’s doing wonders for my mental health.     We didn’t discuss discontinuation syndrome, which is something many psychiatrists are loath to discuss since it would mean that what consumers have been saying for years that psych drugs do cause dependency is true.

So I knew it would probably be a rocky few days.   I was however grossly unprepared for the degree the withdrawal would hit me.   Imagine the worst conceivable case of the flue you’ve ever had, add on cold sweats, and electric brain zaps, and you’ve got my week.   I had to cancel almost all of my appointments, other than the most critical couldn’t be rescheduled medical appointments.    Today is the first day that I’m feeling remotely human.

Fortunately, while I had a horrible physical withdrawal, I didn’t have any rebound depression or suddenly develop suicidal urges which I had been warned about, with the instructions to get to the ER if they manifested themselves.

And the kicker is, out of all the meds I’m on this is one of the ones that’s supposed to be the least addictive.   So I’m not in any hurray to reduce or come off any of my other meds in the near future.

So if you’re considering a new med, at least research is discontinuation syndromes, so that you’ll be prepared should Health Canada issue a new decree.

Elizabeth

This entry was posted in Mental Health. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>